An overdose involving Restoril or another benzodiazepine usually starts to create symptoms within about four hours. If the overdose involves only a benzodiazepine, symptoms may include mild central nervous system impairment. This could include seeming intoxicated, impaired balance and coordination, short-term memory loss and slurred speech. Some people who overdose on benzodiazepines may also experience anxiety, delirium, aggression, hallucinations and other changes in mood. In severe overdose cases, symptoms can include coma, hypothermia, hypotension, bradycardia and cardiac arrest. While these symptoms are possible with only Restoril, what happens most often is that a person would fall asleep if they took a high dose of Restoril before they could actually overdose.
The more severe symptoms of a Restoril overdose occur when other substances are used as well, and especially if those substances are also central nervous system depressants. One of the biggest risks is mixing Restoril and opioid pain relievers. Both depress the central nervous system and respiration; so when they’re combined, they can do so at a toxic or deadly level. Certain people are at even higher risk of overdoses when they mix Restoril and other substances than the average population. This includes older adults and people who aren’t opioid-tolerant. People with chronic health conditions or impaired hepatic function may be at a higher risk of overdose as well. Someone who has overdosed on a combination of Restoril and opioids may have symptoms such as nodding off or losing consciousness, vomiting, slowed breathing or heart rate, or have a bluish tint to their lips or fingernails. Other potential Restoril overdose symptoms can include impaired thinking and judgment, concentration problems, tremors, weakness and seizures.
If someone believes an overdose has occurred, the only thing to do is seek emergency help as soon as possible. There are some benzodiazepine antidotes available, and there are antidotes for opioid overdoses as well. Getting help right away is extremely important because complications from an overdose can include brain and muscle damage, coma, aspiration or death. One benzodiazepine antidote option is called Flumazenil. Along with antidotes, other treatments for someone who’s overdosed can include supportive care to maintain fluids and help increase things like blood pressure and heart rate.
Addiction is a disease, but treatment is available. The Recovery Village is here to answer questions or help you explore more options available for addiction treatment.